Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
October 3, 2011
Insulin Analogs, Other
Question from Pittsburgh, Pennsylvania, USA:
My 14-year-old daughter has been using a Medtronic insulin pump with Humalog for five years. She has developed lipoatrophy at injection sites on her legs, hips, and stomach. One of these areas did resolve itself but others have appeared. We rotate sites regularly and I was wondering if maybe a different infusion set would make a difference. She uses the Quickset. I know that lipoatrophy can be a side effect of Humalog. At this point, she wants to stop the pump and take injections. I have spoken of this problem several times with our diabetes team and they don't have a solution. What do you advise?
Please see other questions on this site about lipoatrophy and lipodystrophy from injections.
I think that lipoATROPHY is much less seen these days with the use of the human insulin analogues. I am not aware of any data that show that any particular brand (e.g., ‘Humalog’) is more prone to lead to lipoatrophy.
Having said that, if YOUR pediatric diabetes team wants to consider a change in insulin or a change in infusion systems for your pump to see if that has a beneficial effect, then have at it! It probably won’t make things worse. Avoidance of those areas and the closely surrounding area seems to be the most often given advice to treat lipoatrophy. Some reports indicate that steroid injections sometimes helps. For SEVERE lipatrophy, injections of the patient’s own fat (taken from other body areas) has been tried. I am not aware of any tried and true methods. Prevention is KEY. Avoid the same spots over and over and over and over.